[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
[IPk] Unusual hypo symptoms, softclix and eyes
- To: email @ redacted
- Subject: [IPk] Unusual hypo symptoms, softclix and eyes
- From: diane cook <email @ redacted>
- Date: Tue, 16 Jul 2002 23:13:22 +0100
- Reply-To: email @ redacted
- User-Agent: Mozilla/5.0 (X11; U; Linux i686; en-US; rv:0.9.4) Gecko/20010914
Hypos: my symptoms of hypo changed subtly when I changed from Humulin S
to Humalog (about 4 years ago), on Humalog it was my concentration which
seemed to go and I didn't get the "I feel really hungry, I want to eat a
horse" sign as often. I put that down to my age - 19 years and that I
was changing to an adult way of recognising my hypos, but it could have
been the Humalog. I have thought back to the phsiology I learnt at
medical school, and think that the drowsiness feeling could be due to
the body trying to 'hibernate' to conserve energy, rather than getting
you to run about which would use up lots of glucose - nothing proven,
but sounds logical.
Hurting fingers: I have used Softclix for about 5 years and find that
if my fingers start hurting or not enough blood came out, that a) need
to use different fingers - I safe my little fingers for these moments so
keeping the skin there soft, b) try to use a different aspect of my
finger eg further down / round the side. I always use a fresh lancet -
this reduces the risk of infection, and Gordon Brown pays for them (you
get them free). I remeber back in the '80's on a diabetic holiday of one
girl who preferred to stab herself with the lancets rather than use the
'hurling' finger pricker, this one you adjusted by how hard you pushed
the button, I still push the button really gently, out of habit, even
though it doesn't make any difference!
Eyes: on one of my placements I remeber discussing the effects of sugar
on the lens of the eye with a Paediatric Diabetic Consultant. Before
diagnosis of diabetes, when there is a high circulating level of
glucose, this is absorbed by lens of the eye which causes it to swell -
this results in a decrease in sight - things don't focus well. When you
start on insulin and sugar levels drop fast to normal, the sugar that
had collected in the lens moves out and the lens shrinks, this alters
the focal point and you'll be able to see better than you could before.
However once your body gets adjusted to steady(ish) glucose levels, the
lens returns to its original pre-high sugar level, and so does your
sight. Diabetics who go into severe diabetic ketoacidosis can experience
this too. I'm sure this phenonem must have been documented somewhere,
but again it sounds logical.
Hope this helps.
Type 1: 17 yrs. Pump, d-tron: 4 months. MBChB, medicine degree: 2 weeks!
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml